The Lupus Forum banner

1 - 12 of 12 Posts

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #1
Hello,

This may be TMI...just to warn you! Just as background info - i have only recently been dx with lupus and this was my first period with medications and a dx.

Last time i had my period i was on a high dose of steroids, plaquenil, the pill and in a pretty big flare and just as i thought my flare was calming doen i had my period and felt so very very ill i got scared...i felt so sick and achy and tearful:sad:

So it's rolled around to that time again and i'm getting scared thinking about it.. I'm on a much lower dose of steroids - 5mg, plaquenil and the pill still...is every month gonna be like this? Or was it just bad cos i was in a bad flare?

Please help...only two days to go:eek:
 

·
Registered
Joined
·
7,800 Posts
Hello there,

I think that the answer to this is that it can really be quite different for everyone. If you think about it, even for those without lupus, some are more affected than others by their periods.

It is true that, for many people, they experience a worsening of symptoms pre and during their periods, however it is not because it happened once that it will definitely happen again. Thay may JUST have been the flare.

The one thing that is true is that stress and worry WILL make symptoms far worse so I would say that you need to try and face this as calmly as possible. Try to adopt that "calm" attitude and, if possible organise more rest and relaxation time than you usually would. Keep on hand anything that normally helps or comforts during bad periods.

Hopefully with time and the meds working to their full effect all this is going to calm down for you.

One thing that might be worth discussing with your gyne is whether the pill is the best adapted method of contraception for you right now. I know that it really stopped suiting me (even leading to very high cholesterol and high blood pressure) and I had to look for other options. For me the best option was the Mirena IUD (I couldn't tolerate the non hormonal one as it induced very very heavy periods and all the bad effects with that). Of course, it is generally considered as an option for someone who has already had children, I can't remember if that is your case. Its added advantage (for many people) is that it stops (or virtually stops) your periods and also that you have none of the hormonal ups and downs that you get with a regular pill as it is always there.

There are also other options such as different pills, hormonal patches, not stopping the pill (apparently perfectly safe and sometimes recommended by gynes especially to get over a period such as yours of med adjustment). Obviously none of those to be done/tried without talking to a doc first.

hugs to you and try and stay nice and calm :hug:
Katharine
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #3
Thank you for your reply:)

I will try and get on with things rather than worry about it - i know your definately right that worry makes things worse!

I've had a bad history with different contraceptive pills - at the time of my period when i stopped taking them they made me incredibly sick - even worse than a lupus flare...dare i say it!! Eventually i found one that seemed to work with me and i been on this one for a few years so im really reluctant to change again. I was put on the pill because of painful heavy periods as priority but also contrapception - i was 17 and i'm 21 now with no children.

I think if i have a bad time this month i'll have to bring it up with my rheumy...i guess i would tell her or would it be by GP? I think i woudl tell rheumy as it's only since lupus dx that its got out of hand again.:mad:

Thank you again! I'm thinking calming thoughts!!
 

·
Registered
Joined
·
2,661 Posts
Hi Jellyjazz,

It is pretty common for lupie to feel worse lupus wise pre-menstrually, and around your period.

My experience is that as the disease is better under control, the hormone shifts have less effect on my lupus symptoms, so that mostly now I don't flare with every period (I did pre-meds / pre-diagnosis).

So you may have a few roughish months ahead of you, but expect things to get progressively better, and if not, report it to your rheumy.

I take it you have been taken of the combined pill now?
You may be able to tollerate a progesterone only pill or depo or IUD better - it is generally thought that it is the estrogen that makes lupus worse. This is something to discuss with your GP.

All the best,

Sending you calm thoughts,

X C X
 

·
Administrator
Joined
·
10,178 Posts
Hi,

Another thing to consider is the effect Prednisone has. When I am on the higher doses I am more emotional. Since you are on a lower dosage this time you may not have the same response.

Take care,
Lazylegs
 

·
Registered
Joined
·
2,404 Posts
Dear Jelly Jazz,
What the other girls have told you is all good information.

I would be interested to know which Rheumy you see in Plymouth as I have a friend there who needs one.
x Lola
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #7
Thank you all you lovely people!

Cath - i think i take a combined pill that is made up of 250 micrograms of progestogen and 35 micrograms of oestrogen...which i think is quite a low dose?

Lola your the second person to ask me about my Rheumy...are there hidden lupies in Plymouth that i don't know about !?!?

She is called Dr. Robertson and works at Derriford Hospital, Plymouth and only sees NHS patients.
 

·
Registered
Joined
·
18 Posts
My period absolutely affects how I feel every month. I think also because I am in premenopause that may have something to do with it too. Rheumatologist agrees, but hasn't suggested any particular medication for me. I've gotten to the point that I know what's coming and deal with it when it happens. No need worrying. For me, it's just a part of life right now.
 

·
Registered
Joined
·
43 Posts
Absolutely affects my disease. Almost every hospital stay has been around my cycle and there have been many, it took a while to notice the pattern but it was there.
 

·
Registered
Joined
·
62 Posts
Same time every month - i start to feel teary and have extremely swollen joints etc. My rhumy has just changed my pill and has the opinion that oestrogen has a huge affect on lupus (well, it is mainly women who have it???!!!!) and it has slightly improved the tearyness and swollen joints, but not got rid of them. I'm on the mini pill (non-oestrogen) which means you take it all the time - only slight periods or non at all are the up shot of it. Maybe worth mentioning.....
Men have it easy ;-)
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter #11
I'm not alone-what a relief!

Alison - the pill you take - does that effect your fertility at all? I'm 21 and want to have a family before i'm 30..

I also had a teary moment earlier but i seem fine again now! :rolleyes:
 

·
Registered
Joined
·
23 Posts
Hi, since being dx with SLE 12 months ago, I have had alot of problems with my periods and my GP referred me to a gynaecologist, but he couldn't find anything wrong, put it down to the lupus and said I had "menstrual chaos"! But both GP and gynae wouldn't put me on the combined pill as the risk of blood clots with lupus is increased, maybe its worth talking to your doctor about this? Hope things improve for you.
 
1 - 12 of 12 Posts
Top